Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

Calcium May Offer Hope to Diarrhea Sufferers

June 1, 2000

A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!

Diarrhea is a common and often difficult to treat side effect of HIV antiviral medications. Most of the antiviral medications can cause at least mild diarrhea. And some antiviral medications, such as Viracept and Ritonavir, can cause very severe diarrhea that interferes with normal daily activities. Many people take expensive over-the-counter medications, such as immodium, to control their diarrhea. Taking immodium sometimes provides limited short-term relief, but does not result in long-term regulation of healthy bowel movements.

One alternative that is being suggested to help control diarrhea is calcium. In a study presented at the 39th Interscience Conference on Antimicrobial Agents and Chemotherapy (E. Perez-Rodriguez, et al.), results from an open-label prospective trial using 500 mg of calcium per day to control diarrhea caused by Viracept were presented. Twenty-four participating patients taking Viracept were surveyed and self-reported dramatic improvement in their diarrhea after adding 500-mg calcium supplements to their diet. In fact, 67% of the 24 participants reported their bowel movements became "normal" after just 48 hours of calcium supplementation. It should be noted that this study was of a very small group of people and the improvements in diarrhea were "self-reports" from the participants rather than from direct stool samples taken over a period of time. Additionally, the study indicates only that calcium supplementation demonstrated some effectiveness in controlling Viracept-induced diarrhea, and did not measure how calcium might work to control diarrhea caused by other antiviral drugs.

There was some concern after the ICAAC presentation that calcium might be adversely affecting the blood levels of Viracept, resulting in less diarrhea. However, subsequent studies done by Agouron have shown that calcium does not lower the blood levels of Viracept. Nonetheless, many health care providers recommend not taking calcium at exactly the same time you take your Viracept. Additionally, it has been reported anecdotally that the use of bulk laxatives such as Metamucil and Citrocel have also resulted in significant improvements in Viracept-related diarrhea in some people.

Calcium is available in many forms. Obviously, milk and milk products are one common form of calcium, but may not be the most desirable for many people who are lactose-intolerant. (In fact, drinking milk to get your daily calcium intake may actually worsen diarrhea if you are lactose intolerant.) Some alternatives to milk and milk products that are high in calcium are:

  • Fortified soy milk

    Advertisement

  • Tofu and soybean nuts

  • Instant fortified oatmeal

  • Bok choy and broccoli

  • Fortified orange juice

  • Baked beans with pork

Additionally, calcium supplementation in the form of "calcium chews" is also available and can provide adequate levels of calcium for those seeking alternatives to relieve diarrhea. Calcium chews are available in most pharmacies and cost between $8 and $10 per month.

Diarrhea can be a severe problem for anyone on HIV antiretroviral therapy. Getting the diarrhea under control is important to in order maintain a high quality of life, to maintain adequate weight levels, to maximize absorption of important foods, and to maximize absorption of the antiviral drugs themselves. Calcium may provide an important alternative to those seeking options to a drug-induced slow-down of diarrhea. If you are considering taking calcium supplementation to control diarrhea, consult with your provider before starting. They may want to rule out the possibility of other causes of the diarrhea you are experiencing. Be sure to advise your provider promptly if your diarrhea does not dramatically improve or resolve itself following treatment.


"Drinking milk to get your daily calcium intake may actually worsen diarrhea if you are lactose-intolerant."



A note from TheBody.com: Since this article was written, the HIV pandemic has changed, as has our understanding of HIV/AIDS and its treatment. As a result, parts of this article may be outdated. Please keep this in mind, and be sure to visit other parts of our site for more recent information!



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by Seattle Treatment Education Project. It is a part of the publication STEP Ezine.
 
See Also
HIV & You: Managing Gut Symptoms
More News and Research on Diarrhea

Tools
 

Advertisement